Brugada syndrome

GP Dr Keith Barnard discusses the cause and symptoms.

What is it?

  • Brugada syndrome was first identified about 25 years ago. It is more common in men than women, and in the 25-50 years age group, although cases have been described from birth to over 80 years old. It is more common in patients of Asian descent.

What is the cause?

  • It is a channelopathy, a disease caused by an alteration in the transmembrane ion currents that constitute the cardiac action potential. In 10-30% of cases there are mutations in the SCN5A gene, which encodes a cardiac voltage-gated sodium channel. These loss-of-function mutations reduce the sodium current available during the upstroke and early repolarisation of the cardiac action potential.

What are the symptoms?

  • Symptoms include syncope, arrhythmias or palpitations, and in some cases, sudden death. This is because of a conduction abnormality that can cause a polymorphic ventricular tachycardia that may lead to VF and cardiac arrest. Not all patients have symptoms.
  • Brugada syndrome may be unmasked by fever, alcohol, hyperor hypokalaemia, and hypercalcaemia, and by medication including sodium channel blockers, digoxin, alpha-adrenergic agonists, beta-adrenergic blockers and antidepressants.
  • Physical activity can increase vagal tone and could cause patients with Brugada syndrome to develop arrhythmias at rest or during recovery after exercise.

Making the diagnosis

  • Several ECG patterns are found, characterised by incomplete right bundle-branch block and commonly a typical 'coved' ST elevation followed by a negative T-wave in the anterior precordial leads. These changes are not universal and may be demonstrated by provocation tests.

What is the treatment?

  • An automatic implantable cardiac defibrillator (ICD) detects the onset of VF and delivers a shock to restore normal rhythm.
  • All patients with Brugada syndrome and a history of cardiac arrest should have an ICD, but asymptomatic patients with no family history of sudden cardiac death can be managed conservatively.
  • No drug has been shown to reduce ventricular arrhythmias or sudden death. Some, such as quinidine, potassium channel blockers and isoprenaline, may help ionic imbalance, but trials have failed to prove efficacy.

Reflect on this article and add notes to your CPD Organiser on MIMS Learning

Dr Barnard is a former GP in Fareham, Hampshire, and former editor of 'Circulation: European Perspectives in Cardiology'.

Have you registered with us yet?

Register now to enjoy more articles and free email bulletins

Register

Already registered?

Sign in

Before commenting please read our rules for commenting on articles.

If you see a comment you find offensive, you can flag it as inappropriate. In the top right-hand corner of an individual comment, you will see 'flag as inappropriate'. Clicking this prompts us to review the comment. For further information see our rules for commenting on articles.

comments powered by Disqus